Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 278, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 3:11 AM CDT for Hancock County, Kossuth County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 3, 2001, 3:11 AM CDT (08:11 UTC)
- Expired
- Jul 3, 2001, 3:50 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hancock County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:25 AM CDT | Hail 1 | Titonka, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 030812
SVRDSM
IAC081-109-030850-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
311 AM CDT TUE JUL 3 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN NORTH CENTRAL IOWA
EAST CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA
* UNTIL 350 AM CDT
* AT 307 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES NORTHWEST OF BRITT...OR ABOUT 43 MILES
WEST OF MASON CITY...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF BRITT AROUND 320 AM
NEAR GARNER AROUND 340 AM
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.
LAT...LON 4336 9411 4302 9412 4293 9351 4324 9350
4326 9397
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:45 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 3, 1:45 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 145 AM CDT TUE JUL 3 2001 IN THE LARGE SCALE...STRONG UPR TROF VCNTY HUDSON BAY FCST TO AMPLIFY THIS FCST PD SHIFTING UPR FLOW FM NW TO MORE NORTHERLY OVR UPPER MIDWEST. COLD FNT AHEAD OF NEXT CANADIAN HI FCST TO MOVE THRU CWA TONIGHT AND EARLY WEDNESDAY. FCST CHALLENGE WILL BE PCPN CHC/S PRIOR TO FROPA. MESO-ETA AND AVN BOTH AGREE IN MOVG MCS INTO SRN CWA BY 12Z AND THEN SE BY NOON. MCS OVR NE SHUD MOVE SE ALONG INSTABILITY AND MOISTURE AXIS INTO SRN IA. MESO-HI OVR SUX AT 06Z SHUD BLD SE INTO ALONG WITH MCS REACHING SC IA BY 15Z. WL FCST CATEGORICAL POPS SRN ZONES THIS MORNING AND SCT TO WDLY SCT NRN ZONES. IMPACT OF MCS OF ON IA/S TSTM CHCS THIS AFTERNOON NEXT QUESTION. BOTH AVN AND ETA SUGGEST MESO-HI OVR IA TDY AND BOUNDARY OVR SRN IA. SCT TSTMS ARE PSBLY VCNTY BOUNDARY THIS AFTERNOON IF HEATING OCCURS WHICH IT SHUD. WILL KEEP TSTM CHC/S SRN ZONES. WILL KEEP NRN ZONES DRY WHICH SHUD BE WELL TO THE NORTH OF ACTIVE BOUNDARIES. CANADIAN HIGH BLDS S INTO MS VLY WED AND THU REACHING ERN IA BY 00Z FRIDAY ACCORDING TO 00Z AVN. WL DROP POPS ON WEDNESDAY AS HIGH BZLDS IN. SOME QUESTION IN AMOUNT OF COOLING WITH CANADIAN AMS. SHUD BE PLENTY OF SUN WED AND THU ALLOWING HI SUN ANGLE TO GO TO WORK. WILL FCST NEAR GUIDANCE OR SLIGHTLY ABOVE. .DSM...NONE JOHNSON
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
| Jul 3, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 48 min |
| Jul 3, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 40 min |
| Jul 3, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 22 min |
| Jul 3, 4:46 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 39 min |
| Jul 3, 4:52 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jul 3, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 19 min |
| Jul 3, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Jul 3, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 31 min |
| Jul 3, 5:48 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 32 min |
| Jul 3, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 32 min |
| Jul 3, 6:23 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.